Florida, 2022

Hail and Damaging Wind in Florida, March 16, 2022

March 16, 2022 · NWS MLB · 11 events in 3 counties and zones

Numerous afternoon thunderstorms developed across east-central Florida, with several becoming severe. These severe storms produced large hail in Brevard, Seminole, and Volusia County, with wind damage to trees also occurring in Volusia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous afternoon thunderstorms developed across east-central Florida, with several becoming severe. These severe storms produced large hail in Brevard, Seminole, and Volusia County, with wind damage to trees also occurring in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 16, 1:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 16, 1:25 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
225 PM EDT Wed Mar 16 2022

.DISCUSSION...

...Severe Thunderstorm Watch In Effect Through 8 PM, Large Hail
and Damaging Wind Gusts Are The Main Threats...

This Afternoon-Tonight...A Severe Thunderstorm Watch has been
issued for most of east-central FL through 8 PM. Numerous
lightning storms are expected to develop and move across our area
this afternoon and evening. Some storms will become strong to
severe, and be capable of producing damaging wind gusts of 60 mph
or greater, and hail of 1-2 inches or greater, in addition to
frequent lightning strikes and torrential downpours. Depending on
how convection trends this evening, we may need to add Martin
County to the Severe Thunderstorm Watch and possibly extend it
past 8pm for another hour or two.

The 15Z XMR sounding shows that the mid-level dry air over the
west-central peninsula this morning has now moved over the
eastern peninsula too. This drier air aloft will enhance the
potential for damaging wind gusts. Additionally, 500mb temps have
cooled just a tad and the freezing level has dropped by approx.
500ft. Meaning it won't take much for elevated hail cores to
develop, especially with 25-35 knots of effective bulk shear
helping to support/maintain strong convective updrafts.

Most activity is forecast to push offshore by 9-10pm this evening,
then mostly dry conditions overnight. Some cooler air moves north
of I-4 where overnight lows drop to the upper 50s, otherwise it
will be in the low 60s. Some models are hinting at patchy fog
developing, however with 925mb winds forecast to be around 10-15
knots, then low stratus and/or shallow mists are more likely.

Thursday...Mostly dry conditions expected behind the weak cold
front, though the tail-end of the boundary is forecast to linger
along the southern Treasure Coast. A few showers are possible
from Fort Pierce South, with rain chances at 20pct. Not much
relief from the heat as afternoon highs reach the mid to upper 80s.

Thursday Night-Sunday...(Modified Previous Discussion) After the H50
low lifts out well to our NE, mid level heights will rise Fri on the
western flank of the Atlantic ridge east of FL. By the weekend, a
broad but fairly deep positively tilted mid level trough will
acquire a neutral tilt as it moves through the eastern CONUS. The
base of the trough will push across the deep south, brushing NOFL in
the process. On Fri, S-SW flow develops on the west flank of the
Atlantic ridge with increasing moisture leading to scattered (30-40
POPs) afternoon showers/few TS transiting the CWA from W-E, and then
rapidly offshore in the early evening. On Sat, winds veer to SW
ahead of a slow-moving cool front, with sufficient moisture leading
to scattered showers and a few storms moving W-E across the area,
mainly during the afternoon and early evening once again. The front
is progged to be near or a little south of I-4 by sunrise Sun, with
isolated-scattered showers, mainly in central-south FL.

Max temps M-U80s for most of the area Fri-Sat, then drop back to the
U70s-L80s far south on Sun behind the front. Thurs night mins in the
L-M60s south of I-4, M-U50s north. Mins well into the 60s Fri night,
and L-M60s for all the but far north (U50s) Sat night. Cooler Sun
night with 50s everywhere but the Treasure Coast and the barrier
islands of the Space Coast (L60s).

Monday-Tuesday...(Modified Previous Discussion) Flat mid level ridge
will build over FL, resulting in dry wx. Temps increase as the large
surface high pressure overhead slides into the Atlantic.

&&

.AVIATION...

Numerous lightning storms, some of which will be strong to severe,
are expected to move across Central FL this afternoon and early
evening. The strongest storms will be capable of producing wind
gusts over 40KT and large hail of 1-2 inches in diameter. Have
slightly adjusted TEMPO groups to account for timing, but
amendments will be needed as convection gets going. The strongest
activity will move offshore from the coast by 00Z this evening,
and any lingering storms will dissipate by 03Z. Low stratus and/or
shallow ground fog will be possible tonight, especially across the
inland terminals. Additional details will be added to the 00Z TAFs
once storms move out of the area.

&&

.MARINE...

Rest of Today-Tonight...A Severe Thunderstorm Watch is in effect
for the all nearshore waters through this evening. Expect numerous
strong to severe lightning storms to push offshore this evening,
producing wind gusts above 40 knots, large hail greater than
quarter size, and frequent lightning strikes. Some showers and
storms will linger into the overnight hours before drier air moves
in behind the cold front tonight. Tonight, west winds 5-10 knots
nearshore and 10-15 knots offshore with seas 3-5 feet.

Thursday...West winds in the morning rapidly veer north, then east
in the afternoon as weak high pressure moves east of FL. The tail
end of the cold front that moved through on Wednesday will linger
along the far southern Treasure Coast, with isolated showers
possible south of Ft. Pierce Inlet. Seas 2-3 feet, with up to 4
feet well offshore.

Thursday Night-Sunday...(Modified Previous Discussion) Light flow
will back to southerly by Fri morning. A few showers possible
offshore the southern Treasure Coast. Winds increase out of the SSW
Fri afternoon and SW Sat with scattered showers/few storms moving W-
E across the waters each afternoon-early evening. A slow moving cool
front near Cape Canaveral by Sun morning sag across the southern
water by the afternoon, accompanied by isolated-scattered showers
and a few storms, with winds shifting to NW behind the boundary.

Seas 2-3ft near shore and 4ft well offshore Thu-Sat, building to 3-
5ft behind the from on Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  58  80  59  84 /  30   0   0  30
MCO  61  84  62  88 /  20   0   0  30
MLB  64  82  65  84 /  40   0   0  30
VRB  62  83  64  85 /  40  10  10  30
LEE  60  81  58  86 /  10   0   0  30
SFB  60  83  59  87 /  30   0   0  30
ORL  63  84  62  89 /  20   0   0  30
FPR  62  83  65  85 /  40  10  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 8 PM EDT this evening for
     Coastal Volusia-Indian River-Inland Volusia-Northern
     Brevard-Northern Lake-Okeechobee-Orange-Osceola-Seminole-
     Southern Brevard-Southern Lake-St. Lucie.

AM...Severe Thunderstorm Watch until 8 PM EDT this evening for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

&&

Rodriguez/Haley/Kelly
Hazardous weather outlook, Mar 16, 9:11 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1011 AM EDT Wed Mar 16 2022

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1011 AM EDT Wed Mar 16 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and lightning storms will develop across east-
central Florida this afternoon and early evening. Some storms will
become strong to severe, with storms expected between 2 PM this
afternoon to around 10 PM this evening.

The strongest storms could produce wind gusts of 60 mph or
greater, hail of 1 to 2 inches in diameter, frequent lightning,
and torrential downpours. Move indoors to safety at the first sign
of threatening skies, or if you hear thunder. Make sure you have
multiple ways of receiving weather alerts.

.FLOOD IMPACT...
Localized rainfall amounts up to 3 inches will be possible from
storms this afternoon. This could result in minor flooding of
poorly drained, low-lying and urban areas.

.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorm wind gusts of 35 knots or greater will be possible
mainly late this afternoon and early evening as storms cross area
lakes, the Intracoastal Waterway, and nearshore Atlantic.

.WATERSPOUT IMPACT...
A waterspout or two will be possible as strong to severe storms
move eastward across the peninsula, then the Intracoastal and
nearshore Atlantic waters this afternoon and early evening.

.WIND AND SEA IMPACT...
Small craft should exercise caution in the offshore waters from
Volusia County for seas up to 6 feet.

.RIP CURRENT IMPACT...
There is a moderate risk of dangerous rip currents continues at
the central Florida Atlantic beaches today. Swim only within
sight of a lifeguard and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered showers and a few lightning storms are expected to
develop across the region both Friday and Saturday afternoons.
A few storms will also be possible Sunday afternoon, mainly south
of Lake Kissimmee and Melbourne.

A moderate risk of dangerous rip currents is expected to continue
this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Rodriguez/Watson

In the hours before

Special weather statement, Mar 16, 1:27 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
227 PM EDT Wed Mar 16 2022

FLZ053-161915-
Osceola FL-
227 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of northwestern Osceola
County through 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lake Wales, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Lake Toho and Poinciana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2831 8134 2804 8115 2796 8135 2798 8138
      2800 8139 2800 8142 2805 8146 2806 8146
      2806 8144 2804 8143 2803 8139 2801 8138
      2804 8136 2807 8137 2807 8135 2808 8135
      2809 8145 2814 8146 2814 8152 2815 8152
TIME...MOT...LOC 1826Z 234DEG 20KT 2801 8153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Special weather statement, Mar 16, 2:03 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT Wed Mar 16 2022

FLZ064-161945-
Martin FL-
303 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of eastern Martin
County through 345 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Lion Country Safari Park, or 11 miles south of
Indiantown, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Stuart, Tequesta, Jupiter Island and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2697 8008 2697 8014 2695 8015 2696 8049
      2727 8021 2726 8020 2728 8020 2729 8019
      2714 8011 2707 8008
TIME...MOT...LOC 1902Z 224DEG 30KT 2686 8043

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Mar 16, 2:35 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
335 PM EDT Wed Mar 16 2022

FLZ045-046-053-162015-
Osceola FL-Orange FL-Seminole FL-
335 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of eastern Seminole,
southeastern Orange and north central Osceola Counties through 415 PM
EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms near
Orlando International Airport, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Kissimmee, Sanford, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2850 8143 2883 8125 2883 8124 2880 8120
      2880 8118 2878 8118 2879 8117 2869 8102
      2868 8102 2866 8101 2863 8101 2858 8094
      2857 8093 2825 8128 2839 8146
TIME...MOT...LOC 1935Z 216DEG 30KT 2845 8126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Mar 16, 2:43 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 NNW BUENA VENTURA LAK 28.39N  81.39W
03/16/2022  M0.75 INCH       ORANGE             FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME TO PENNY SIZED HAIL ON
            KENDRA COURT

&&

EVENT NUMBER MLB2200049

KR
Special weather statement, Mar 16, 3:05 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
405 PM EDT Wed Mar 16 2022

FLZ041-045-046-141-147-162045-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
405 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of eastern Seminole,
northwestern Brevard, east central Orange and southeastern Volusia
Counties through 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oviedo, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, Oviedo, Winter Springs and New Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near lakes in this area, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2854 8102 2872 8132 2910 8113 2883 8075
TIME...MOT...LOC 2005Z 210DEG 29KT 2866 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Weitlich

The radar

The Melbourne radar (KMLB), 11 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brevard

When
March 16, 3:20 PM EST
Where
Brevard County, 2.16 mi SSW of (Cof)patrick Afb
Measured
1 in hail
Reported by
Public
Coordinates
28.200, -80.610

Public reports quarter-sized hail in Satellite Beach.

Hail, Brevard

When
March 16, 3:22 PM EST
Where
Brevard County, 0.61 mi W of (Cof)patrick Afb
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
28.230, -80.610

Personnel at Patrick Space Force Base reported quarter-sized hail.

Thunderstorm Wind, Volusia

When
March 16, 3:30 PM EST
Where
Volusia County, 2.16 mi SSE of Samsula
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.970, -80.940

Local broadcast media relayed a report of numerous trees downed onto power lines along Old Mission Road in New Smyrna Beach.

Hail, Volusia

When
March 16, 3:33 PM EST
Where
Volusia County, 1.51 mi NNW of Edgewater
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.000, -80.910

A trained spotter reported quarter to half dollar sized hail along Sanchez Avenue in Edgewater, along with some tree branches downed by strong winds.

Hail, Volusia

When
March 16, 3:35 PM EST
Where
Volusia County, 0.69 mi N of New Smyrna Beach
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.030, -80.930

Several reports received from trained spotters and the public of golf ball sized hail in New Smyrna Beach, including Dune Circle Road and Riverside Road.

Hail, Volusia

When
March 16, 3:37 PM EST
Where
Volusia County, 0.92 mi NW of Coronado Beach
Measured
1.75 in hail
Reported by
Public
Coordinates
29.040, -80.910

Public reports golf ball sized hail along East Circle Drive in New Smyrna Beach.

Hail, Seminole

When
March 16, 5:17 PM EST
Where
Seminole County, 3.02 mi NNW of Longwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.740, -81.370

Broadcast meteorologists reported quarter-sized hail at the FOX35 studios.

Hail, Seminole

When
March 16, 5:22 PM EST
Where
Seminole County, 0.69 mi N of Longwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.710, -81.350

Several reports of quarter sized hail in Longwood received from trained spotters and the public, including near the intersections of Bucksaw Place and Cross Cut Way, and intersection of Marjorie Blvd. and Middle Lane.

Hail, Seminole

When
March 16, 5:24 PM EST
Where
Seminole County, 0.61 mi W of Lake Mary
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
28.750, -81.330

A trained spotter observed two inch hail in Lake Mary on Raccoon Street.

Hail, Seminole

When
March 16, 5:27 PM EST
Where
Seminole County, 0.92 mi NW of Lake Mary
Measured
1.5 in hail
Reported by
Public
Coordinates
28.760, -81.330

Several reports received from the public of ping pong ball sized hail in Lake Mary.

Hail, Seminole

When
March 16, 5:30 PM EST
Where
Seminole County, 1.94 mi WSW of Lake Mary
Measured
2 in hail
Reported by
Public
Coordinates
28.740, -81.350

Public observed two inch hail in Lake Mary near the intersection of Minerva Lane and Greenford Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006627, 1006628, 1006629, 1006630, 1006632, 1006633, 1006634, 1006635, 1006636, 1006637, 1006638.